Even minute epinephrine in anesthesia can cause cardiomyopathy
Reversible left ventricular dysfunction with specific regional wall motion abnormalities, known as stress-induced cardiomyopathy, is the hallmark of Takotsubo cardiomyopathy (TCM). TCM is often prompted by a significant emotional stressor or a severe physical disease; however, even surgical stress might elicit TCM.Numerous occurrences of TCM have occurred during surgical procedures. The use...
Reversible left ventricular dysfunction with specific regional wall motion abnormalities, known as stress-induced cardiomyopathy, is the hallmark of Takotsubo cardiomyopathy (TCM). TCM is often prompted by a significant emotional stressor or a severe physical disease; however, even surgical stress might elicit TCM.
Numerous occurrences of TCM have occurred during surgical procedures. The use of epinephrine is one of the non-psychological components of TCM. This is referred to as "epinephrine-induced TCM" (Ei-TCM). Its a common practice of using very small doses of epinephrine routinely during surgery along with local anesthetic agents. TCM was recently described in a case report that was produced by the injection of extremely low-dose epinephrine found in local anesthetics.
A 78-year-old lady arrived to a hospital for planned endoscopic sinus surgery due to mycosis in the maxillary sinus. She has a family history of hypertension and hyperlipidemia. All tests, including a chest x-ray, an electrocardiogram (ECG), and spirometry, were normal.
Propofol and remifentanil were administered by the anesthesiologist, successfully producing anesthesia. The patient had a submucosal injection of 3 mL of local anesthetics just before to the incision (lidocaine 0.5 percent ; epinephrine 1:200,000). At that point, clinicians observed a significant rise in the patient's blood pressure to 254/185 mmHg and the onset of ventricular tachycardia (135 bpm).
The team responded by administering 50 mg of lidocaine intravenously, which restored a normal sinus rhythm without cardioversion. Although the ECG indicated a little ST-segment elevation in lead II of the leg, hemodynamic stability was restored. At that moment, arterial blood gas analysis revealed no indication of lactic acidosis, and the operation continued as scheduled.
After one hour, the 12-lead ECG indicated a small ST-segment elevation in precordial lead V2 and a mild depression in leads V3–V6. Additionally, an echocardiography revealed apical akinesis, a characteristic of acute coronary syndrome or Takotsubo cardiomyopathy (TCM).
As a consequence, physicians conducted a coronary angiography the next day, which revealed no signs of substantial coronary artery stenosis. However, a left ventricular angiography revealed akinesis from the apex to the anterior wall of the left ventricle.
Postoperative blood tests revealed that the patient's creatine kinase and creatine kinase isozyme-MB levels had reverted to normal one hour after surgery, with a modest increase in troponin-I.
Takotsubo Cardiomyopathy Diagnosis
Clinicians diagnosed the patient with TCM based on these observations.
Creatine kinase and troponin-I levels peaked six hours after surgery and subsequently steadily dropped. Clinicians provided 5,000 units of heparin daily to avoid intraventricular thrombosis. On day 1 after surgery, a 12-lead ECG remained abnormal; however, an echocardiography revealed improvement in left ventricular wall motion, prompting physicians to withdraw the heparin.
The 12-lead ECG indicated a huge negative T wave on the second day after surgery; this wave eventually improved 4 months after surgery. On postoperative day 8, 123I-metaiodobenzylguanidine myocardial scintigraphy revealed reduced septal accumulation and increased base accumulation, consistent with a diagnosis of TCM. The patient was released from the hospital on day nine after surgery.
A Red Flag
Clinicians describing this instance of a patient developing intraoperative TCM after the administration of a local anesthetic with a very low dosage of epinephrine reported that as little as 0.015 mg of epinephrine may cause TCM. The case has thrown the light on the potential of asymptomatic TCM in patients who suffer hemodynamic alterations and ST segment abnormalities after epinephrine administration.
TCM is characterized by reversible left ventricular failure, as well as specific regional wall motion abnormalities. TCM has also been labeled "stress-induced cardiomyopathy" because to the fact that it may be triggered by mental or physical stress. The case authors highlighted that typical triggers include a significant emotional stressor or a severe physical disease; sometimes, even the stress of surgery might activate TCM.
What provokes TCM
TCM is considered to occur when epinephrine causes "a switch in signal trafficking across the pleiotropic 2-adrenergic receptor between the classic stimulatory G-protein-activated cardiostimulant and inhibitory G-protein-activated cardiodepressant pathways," according to the case authors. The prognosis is usually satisfactory, with heart function returning within days or weeks, although frequent consequences include cardiogenic shock, pulmonary edema, and severe arrhythmia.
The case authors concluded that the postoperative course and timing of commencement were compatible with Ei-TCM. Like the patient's initial symptoms, the patient's ventricular tachycardia, then modest ST elevation all suggest Ei-TCM.
A 12-lead ECG was performed after surgery to monitor the patient's sinus rhythm and hemodynamic stability.
The authors highlighted that epinephrine is used during surgery to avoid allergic responses, such as anaphylaxis, and bruising. About 40 instances of Ei-TCM have been documented, primarily from anaphylaxis or accidentally high doses of epinephrine. Epinephrine has also caused fatalities when applied to the nasal mucosa for surface anesthetic or as irrigation fluid during arthroscopy.
An epinephrine dosage of 0.3 mg or more has been associated with increased risk of consequences such heart failure, cardiogenic shock and pulmonary edema, the case authors said.
To emphasize that even extremely low dosages may cause TCM, the scientists say this patient's 0.015 mg dose was the lowest documented before. The committee advocated using epinephrine-containing anesthetics only locally and closely monitoring patients' vital signs. "Many TCM instances have revealed local delivery of epinephrine through the nasal mucosa, vaginal mucosa, and uterus. In spite of the fact that the drug is highly effective and beneficial for the hemostasis of these tissues, administration through these tissue needs prudence.
Yamamoto W, et al "Takotsubo cardiomyopathy induced by very low-dose epinephrine contained in local anesthetics: a case report" Am J Case Rep 2021; 22: e932028.
Dr Monish Raut is a practising Cardiothoracic-Vascular Anesthesiologist. His clinical work is also enriched with his numerous academic publications in various national and international indexed journals. He has a keen interest in latest medical researches and updates particularly in critical care medicine, cardiology and anaesthesiology.